Q: This Regimen for the Rest of My Life? Meds-Weight Gain
I was diagnosed with bipolar disorder in 1991 at the age of 46. At the time my
beloved daughter-in-law had been diagnosed with breast cancer and the prognosis
was not good. (She had cancer cells in the lymph nodes
which they removed). I ended up in the hospital for 12 days and put on Lithium
and Zoloft. Over the next several years, Shannon went through various chemo
sessions and a autogolous stem cell replacement after high dose chemo.
As Shannon was dying my husband of 33 years-my childhood sweetheart-announced
that he was moving from Nashville to Fl and I was not going along. When Shannon
died six weeks later, I ended up in the hospital again
six weeks later. I really don't remember but I don't believe I was taking
Lithium at that point, only Zoloft. I was seeing a Psychiatrist on a regular
Since 1991, I have been hospitalized 7 times, once for as long as 23 days.
During that time I was put on everything from Zyprexa to Depacot to Neurontin. I
have been on 800 mg. of Neurontin, 100 mg of Zoloft, and 400 mg of Lithium for
about 3 1/2 years now. No more hospital and I work as a real estate agent.
My question: Will I more than like be on this regime for the rest of
my life? Do any of those 3 drugs contribute to weight gain?
I appreciate your time. Sorry for the wordiness!
Dear Ms. K' --
Not wordy, but very unfortunate and sad. However, there is evidence here
to suggest that things will be different. First, you're working now, good
sign. Second, if you really have bipolar disorder, and things do not go
well at some point, there are options to be explored (not until you and your
doc' decide together, and hopefully not at all if things continue to go
okay). The regimen you are on is a little unusual if you really have
bipolar disorder (you could have a variant for which this is just the right
mix). In bipolar disorder the usual strategy is to combine mood
stabilizers. As you know, Zoloft is an antidepressant and Neurontin is a
well, not clear exactly: it is not really a mood stabilizer but works well for
anxiety and depression.
So, this is my wordy way of saying, regarding
your question about "the rest of my life", that unless it was working
really well, "I doubt it". Will you be on some
regimen? Probably, after all those hospitalizations. Bipolar
disorder often starts showing episodes under severe stress but then goes on to
have episodes show up with no stressor at all (this is the so-called
"kindling" phenomenon). When that has happened, following the
model of epilepsy from which the kindling idea has been borrowed, it seems that
most people then require medications to prevent subsequent
Weight gain: Zoloft maybe, not really common; lithium
at 400, maybe, not so common at that dose; Neurontin maybe, though usually that
too requires a higher dose than you're taking to cause weight gain.
There's some scant evidence to suggest that the mood condition itself can cause
weight gain through a mechanism called "metabolic syndrome" that
stress may also trigger. In that case, rigorous efforts at weight loss
might not only lead to weight loss but mood improvement as well. But
that's hard for people who feel fine to pull off, so if you still have some mood
symptoms it could be really hard.
I hope life's path from here goes smoother for
Published March, 2002